Virginia, 2015

Extreme Cold in Virginia, February 19, 2015

February 19, 2015 · NWS RNK · 10 events in 10 counties and zones

The second major Arctic blast to affect the region within the same 7-day period surged through the region on the 18th sending temperatures to their lowest levels in over a year and by the morning of the 20th setting record low temperatures. Maximum temperatures on the 19th failed to rise above 20F across the Piedmont and failed to even reach 10F across the western mountains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The second major Arctic blast to affect the region within the same 7-day period surged through the region on the 18th sending temperatures to their lowest levels in over a year and by the morning of the 20th setting record low temperatures. Maximum temperatures on the 19th failed to rise above 20F across the Piedmont and failed to even reach 10F across the western mountains. All of the climate stations within the Blacksburg National Weather Service Forecast Office County Warning Area (CWA) tied record low maximum temperatures on the 18th and all but Bluefield did the same on the 20th. All of the climate stations set record low temperatures the morning of February 20th, with Lynchburg recording a new all time record low temperature of 11F early in the morning on the 20th. The first morning after the Arctic frontal passage brought bitterly cold temperatures and gusty northwest winds leading to dangerously low wind chills. The record cold resulted in at least one instance of frozen water pipes at an office building in Lynchburg which suffered extensive damage as a result. Undoubtedly, there are countless other such events for which documentation was not received. Below are the highlights of the dangerously low -20F or lower wind chills from the Virginia counties within the Blacksburg National Weather Service Forecast area as well as the plethora of record low and record low maximum temperatures set as a result of this Arctic outbreak:

Wind Chills:|Bath County - the Hot Springs (Ingalls Field) AWOS (KHSP) recorded a wind chill of -32F at 715 am EST on the 19th,|Bland County - a mesonet station in Bland recorded a wind chill of -20F at 725 am EST on the 19th,|Carroll County - the Galax/Hillsville Airport (KHLX) recorded a wind chill of -25F at 815 am EST on the 19th while a mesonet station 2N of Fancy Gap recorded a wind chill of -21F at 829 am EST on the 19th,

Grayson County - A wind chill of -24F was recorded 2NNW of Elk Creek by a mesonet station at 746 am EST on the 19th,|Montgomery County - wind chill readings of -23F to -25F were recorded 4E of Childress and 4NE of Blacksburg at 835 am EST and 747 am EST via mesonet stations on the 19th, respectively. A wind chill of -22F was recorded by a mesonet station at Radford.|Pulaski County - wind chill readings of -25F 2SW of Graysontown and -20F at the Pulaski County/Dublin Airport,|Roanoke County - a wind chill reading of -23F was recorded 3NNW of Bent Mountain by a mesonet station at 841 am EST on the 19th,|Smyth County - a wind chill reading of -24F was recorded at the Marion/Wytheville Mt. Empire Airport (KMKJ) at 835 am EST on the 19th,|Tazewell County - wind chill readings of -24F were recorded by mesonet stations 5SW of Claypool Hill, 2ENE of Tazewell, and 2S of Richlands at 759 am EST, 840 am EST, and 735 am EST on the 19th, respectively,|Wythe - a wind chill reading of -22F was recorded 2E of the Marion/Wytheville Airport.

Record Low Maximum Temperatures on the 19th:|Roanoke - maximum temperature of 13F tied for 7th coldest on record and coldest maximum temperature since 12/22/1989. Coldest on record is 11F set on 12/22/1989,|Blacksburg - maximum temperature of 7F tied for 5th coldest on record and coldest maximum temperature observed since 1/10/1970. Coldest on record is 2F set on 1/28/1996.|Lynchburg - maximum temperature of 15F tied for 15th coldest on record and coldest maximum temperature since 1/10/1984. Coldest on record is 9F set on 2/13/1899.|Danville - maximum temperature of 20F tied for the 3rd coldest on record and coldest maximum temperature since 1/15/1994. Coldest on record is 16F set on 2/17/1958.

Record Low Maximum Temperatures on the 20th:|Roanoke - maximum of 22F broke previous record of 26F set in 1947,|Blacksburg -maximum of 21F tied previous record of 21F set in 1958,|Lynchburg - maximum of 18F broke previous record of 23F set in 1947,|Danville - maximum of 24F broke previous record of 35F set in 1972.

Record Low Temperatures on the 20th:|Roanoke - minimum of 0F broke previous record of 9F set in 1979,|Blacksburg - minimum temperature of -5F broke previous record of 2F set in 1972,|Lynchburg - minimum temperature of -11F broke previous record of 7F set in 1896. Note, this is also the all time minimum temperature for Lynchburg, breaking the previous record of -10F set on 2/5/1996 and 1/21/1985.|Danville - minimum temperature of 3F broke previous record of 10F set in 1979.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 19, 3:58 AM EST, 2 minutes earlier.

Area forecast discussion, Feb 19, 3:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EST THU FEB 19 2015

.SYNOPSIS...
UPPER TROUGH WITH EMBEDDED DISTURBANCES WILL KEEP MOUNTAIN SNOW
SHOWERS AND SNOW FLURRIES AROUND THROUGH THIS EVENING. NORTHWEST
WINDS AND ARCTIC AIR WILL BRING DANGEROUSLY COLD TEMPERATURES
THROUGH FRIDAY. ANOTHER STORM SYSTEM ARRIVES THIS WEEKEND WITH
ANOTHER WINTER WEATHER THREAT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 AM THURSDAY...

EARLY THIS MORNING...WE HAD A WEAK SFC TROUGH INTO THE MTNS OF SW VA
WITH STRONGER GRADIENT SITUATED OVER FAR SW VA INTO THE SMOKYS.
UPPER TROUGH AND SEVERAL EMBEDDED VORTS CONTINUE TO SWING ACROSS THE
AREA FROM THE SOUTHWEST. NARROW BANDS OF SNOW SHOWERS WILL BEGIN TO
FADE TO FLURRIES EAST OF THE FAVORED UPSLOPE AREAS BY DAWN...THEN A
SMALL BREAK IN THE ACTION BEFORE ANOTHER VORT LOBE PASSES ACROSS
AROUND MIDDAY TO EARLY AFTERNOON. WILL KEEP THE WINTER STORM WARNING
GOING TIL 7 AM FOR WRN GREENBRIER TO MERCER...WITH ADDITIONAL
AMOUNTS OF 1 TO 3 INCHES EXPECTED...BUT MAJORITY OF THE DAY WILL BE
LIMITED AND ANY SNOW AMOUNTS CAN BE HIGHLIGHTED IN THE WIND CHILL
WARNING.

AS FAR AS WIND CHILLS THIS ARCTIC AIR MASS WILL BRING THE COLDEST
HIGHS FOR FEBRUARY AT OUR CLIMATE SITES EVER SINCE RECORDS BEGAN FOR
EACH SITE. HIGHS TODAY ARE GOING TO RANGE FROM AROUND ZERO IN THE
MOUNTAINS...TO SINGLE DIGITS IN THE VALLEYS...TO TEENS EAST.
SEARCHING OUR 6 CLIMATE SITES...BASED ON WHAT WE ARE FORECASTING FOR
HIGHS TODAY. THE LAST TIME IT WAS THIS COLD FOR HIGH TEMPERATURES
RANGED FROM JANUARY 1994 FOR DANVILLE...JAN 1985 FOR ROANOKE...JAN
1986 FOR BLACKSBURG...AND DECEMBER 1983 FOR BLUEFIELD...LEWISBURG
AND LYNCHBURG.

NEEDLESS TO SAY WE ARE IN RECORD SETTING MODE TODAY INTO FRIDAY.

THE WINDS WILL BE GUSTY TODAY...WITH A MINIMAL BREAK AT TIMES
BETWEEN SHORTWAVES. THE NEXT WAVE PASSES BY THIS EVENING AND MODELS
INDICATE POTENTIAL FOR ANOTHER BUMP IN WIND GUSTS IN THE MOUNTAINS
BEHIND IT. BY DAWN FRIDAY...SFC HIGH WILL BE EDGING EWD TOWARD THE
APPALACHIANS ALLOWING SOME WEAKENING IN WINDS...BUT STILL ENOUGH TO
KEEP WIND CHILLS WELL BELOW ZERO AS ACTUAL TEMPS FALL BELOW ZERO
ACROSS MUCH OF THE FORECAST AREA...WITH 10 BELOW ZERO EXPECTED IN
THE MOUNTAINS OF WV INTO THE ALLEGHANYS. ANTICIPATE SNOW SHOWERS TO
FADE MORE INTO THE OVERNIGHT AS THERMAL TROUGH LIFTS OUT AND FLOW
WEAKENS.

EXPECT WIND CHILLS TO RANGE FROM ZERO TO 10 BELOW EAST THIS
MORNING...TO 15 TO 25 BELOW IN THE MOUNTAINS. BY MID
AFTERNOON...THESE VALUES ONLY CHANGE A DEGREE OR TWO WARMER...BUT
STILL MOSTLY BELOW ZERO. BY MIDNIGHT TONIGHT WILL SEE THE COLDEST
WIND CHILLS WITH 5 TO 15 BELOW ZERO EAST TO 20 TO 30 BELOW
WEST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 353 AM EST THURSDAY...

COLD AND DRY HIGH PRESSURE GLIDES OVER THE REGION FRIDAY. WITH
SNOWPACK REMAINING ON THE GROUND...ALBEDO WILL LIMIT SOLAR RADIATION
AND ANY SUBSTANTIAL WARMING WITH HIGHS FRIDAY AFTERNOON RANGING
FROM THE MID TEENS ACROSS THE HIGHER ELEVATIONS TO LOWER TO MID 20S
TOWARDS SOUTHSIDE. SURFACE HIGH PRESSURE AND SNOWPACK CONTINUES TO
INFLUENCE TEMPERATURES FRIDAY NIGHT WITH MOST AREAS DROPPING BACK
DOWN INTO THE SINGLE DIGITS. A WARM FRONT ALOFT WILL BRING MOISTURE
OVER EXTREME SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA
MOUNTAINS FRIDAY NIGHT. THIS MILDER AIR WILL KEEP RIDGETOPS 10F TO
15F WARMER THAN THE MOUNTAINS VALLEYS. ISENTROPIC LIFT WILL INCREASE
OVER THE MOUNTAINS DURING THE EVENING...BRING A CHANCE FOR LIGHT
SNOW FROM A LINE SOUTHWEST OF BLUEFIELD WV TO WEST JEFFERSON NC.
SHORT WAVES MOVING WEST IN ZONAL FLOW WILL ALLOW LIGHT SNOW TO
SPREAD EASTWARD THROUGH THE DAY SATURDAY.

THE PARENT SURFACE LOW WILL MOVE ACROSS THE RED RIVER VALLEY TO THE
OZARKS FRIDAY NIGHT INTO SATURDAY MORNING...THEN TRACKS NORTHEAST
THROUGH THE OHIO VALLEY SATURDAY AFTERNOON AND NIGHT. AS THIS LOW
APPROACHES THE FORECAST AREA...WARMER AIR WILL TRANSITION SNOW TO A
WINTRY MIX SATURDAY AFTERNOON/EVENING AND EVENTUALLY OVER TO ALL
RAIN BY SUNDAY MORNING. MODELS LOOK FAST WITH REMOVING SURFACE HIGH
PRESSURE TURNED INSITU WEDGE OUT OF THE FORECAST AREA SATURDAY
AFTERNOON. THIS FORECAST PACKAGE WILL KEEP THE WEDGE INFLUENCE IN
THE AREA WITH A WINTRY MIX INTO SATURDAY EVENING AND MAINLY NORTH OF
HWY 460 THROUGH MIDNIGHT AND NORTH OF I64 UNTIL SUNDAY MORNING.
FORECAST LOCATIONS WITH A WINTRY MIX INTO SATURDAY AFTERNOON SHOULD
SEE TEMPERATURES WARMING TO AROUND 30F INTO THE AFTERNOON...THEN
ABOVE FREEZING OVERNIGHT. BLUEFIELD AND DANVILLE MAYBE IN THE 40S
COME SUNRISE SUNDAY MORNING.

ONE OTHER CONCERN SATURDAY WILL BE STRONG AND GUSTY WINDS FOR AREAS
OUTSIDE OF THE WEDGE...PARTICULARLY THE BLUEFIELD-RICHLANDS AREA.
MODELS ARE BRINGING A 70KT LOW LEVEL JET ACROSS THE TENNESSEE VALLEY
SATURDAY. IF CLOUDS ARE ALLOWED TO BREAK...STRONG WINDS COULD MIX
DOWN CAUSING POWER OUTAGES IN EXTREME SOUTHWESTERN
VIRGINIA...ESPECIALLY IF ANY SNOW OR ICE ARE LEFT ON TREES AND
POWERLINES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EST WEDNESDAY...

INSITU WEDGE WILL ERODE SUNDAY MORNING AS LOW PRESSURE TRACKS
NORTHWARD ALONG FRONTAL BOUNDARY. WARM FRONT WILL TRACK NORTH AND
THEN THE COLD FRONT TRAVELS EAST ACROSS THE REGION SUNDAY. P-TYPE
SHOULD BE ALL LIQUID (RAIN/DRIZZLE) IN MOST AREAS WITH A POCKET OF
FREEZING RAIN POSSIBLE ACROSS THE NORTH SUNDAY MORNING. THE FRONT
CROSSES THE MOUNTAINS BY SUNDAY AFTERNOON...THEN THE PIEDMONT LATE
AFTERNOON OR EARLY IN THE EVENING.

TEMPERATURES WILL GET A BOOST AHEAD OF THE COLD FRONT WITH READINGS
RANGING FROM THE LOWER 40S IN THE NORTHWEST MOUNTAINS TO THE LOWER
50S IN THE PIEDMONT SUNDAY. BEHIND THE COLD FRONT...TEMPERATURES
DROP BACK INTO THE LOWER 20S IN THE MOUNTAINS TO LOWER 30S IN THE
PIEDMONT SUNDAY NIGHT WITH SCATTERED MOUNTAIN SNOW SHOWERS AND SNOW
FLURRIES INTO THE DAY MONDAY. WITH UPPER TROUGH ACROSS THE
REGION...TEMPERATURES COOL ON MONDAY COMPARED TO SUNDAY WITH
HIGH VALUES FROM THE MID 20S IN THE NORTHWEST TO THE LOWER 40S. WITH
A SHORTWAVE ROTATING AROUND TO BASE OF THE UPPER TROUGH WILL ALLOW
FOR LIGHT POPS IN THE WEST. LOWS MONDAY NIGHT WILL VARY FROM AROUND
10 DEGREES IN THE NORTHWEST TO THE LOWER 20S IN THE SOUTHEAST.
TEMPERATURES REMAIN BELOW NORMAL ON TUESDAY WITH HIGHS FROM MID 20S
IN THE NORTHWEST TO THE AROUND 40 DEGREES IN THE SOUTHEAST. LOWS
TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE SINGLE DIGITS IN
NORTHWEST GREENBRIER TO THE MID IN THE PIEDMONT. A COLD FRONT
APPROACHES FROM THE WEST WEDNESDAY.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
AS OF 1215 AM EST THURSDAY...

MVFR TO IFR CIGS/VSBYS TO PERSIST AT TIMES IN -SHSN
LWB/BLF/BCB...WITH BRIEF LIFR-VLIFR CIGS/VSBYS IN SHSN/+SHSN AS
ARCTIC AIR CONTINUES TO POOR INTO THE REGION WITH INTENSE CAA.
-SHSN HAVE GENERALLY ENDED EAST OF THE BLUE RIDGE...BUT AN
OCCASIONAL -SHSN WILL TRACK CLOSE TO ROA OVER THE NEXT FEW HOURS
AS WE HAVE SEEN IN THE PAST COUPLE. CIGS/VSBYS SHOULD REMAIN
MOSTLY VFR EAST OF THE BLUE RIDGE...BUT AN OCCASIONAL HIGH END
MVFR CANNOT BE RULED OUT AT ROA FOR A FEW HOURS IN -SHSN. GFS
MODEL TIME/HEIGHT CROSS SECTIONS SHOW PERSISTENT MVFR CIGS ALL
DAY FOR BLF/LWB/BCB/ROA...WHILE THE NAM IS LESS AGGRESSIVE WITH
THESE CIGS EAST OF THE ALLEGHANY FRONT. FOR NOW...HAVE KEPT VFR
CIGS AT ROA...BUT KEEP MVFR CIGS IN PLACE ALL DAY AT BLF/LWB/BCB.
SNOW SHOWERS SHOULD DECREASE IN INTENSITY AND FREQUENCY AFT 14Z
THU WEST OF THE BLUE RIDGE...BUT AREAS OF BLSN MAY PROLONG MVFR
VSBYS WEST OF THE BLUE RIDGE. WINDS WILL REMAIN A CONCERN THROUGH
00Z THU...BUT NOT AS STRONG AS THE ARCTIC FRONT LAST WEEKEND.
EXPECT WNW-NW 15-25KTS WITH GUSTS TO 30KTS AT TIMES WEST OF THE
BLUE RIDGE...DECREASING TO 10KTS OR LESS AROUND 23Z THU.

MEDIUM CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPEED...HIGH CONFIDENCE IN WIND
DIRECTION THROUGH THE TAF VALID PERIOD.

EXTENDED AVIATION DISCUSSION...
VFR CONDITIONS RETURN FOR ALL LOCATIONS THURSDAY NIGHT INTO FRIDAY
UNDER DRY/ARCTIC HIGH PRESSURE. CLOUDS WILL INCREASE FRIDAY NIGHT
BUT LIKELY STILL VFR.

ANOTHER COMPLEX STORM SYSTEM WILL AFFECT THE AREA SATURDAY INTO
SUNDAY WITH SUB VFR CONDITIONS AND POTENTIALLY A SIGNIFICANT
WINTRY MIX IMPACTING MUCH IF NOT ALL OF THE FORECAST AREA. THIS
WILL BE FOLLOWED BY RAIN AND CONTINUED SUB-VFR CONDITIONS SUNDAY.

IMPROVING CONDITIONS ARE EXPECTED BY MONDAY...EXCLUDING SOUTHEAST
WEST VA WHERE MVFR CIGS AND SNOW SHOWERS MAY PERSIST.

&&

.CLIMATE...
LOW MAXIMUM (COLDEST HIGH) TEMPERATURE RECORDS FOR THURSDAY (FEB 19).

ROA 28/1958
LYH 25/1903
DAN 20/1979
BLF 20/1960
LWB 28/2006
RNK 10/1958

LOW MINIMUM (COLDEST LOWS) TEMPERATURE RECORDS FOR THURSDAY AND FRIDAY.

       2/19     2/20
ROA   7/1979   9/1979
LYH   8/1903   7/1896
DAN  11/1973  10/1979
BLF   3/1993   8/1960
LWB   3/2006   6/1979
RNK  -2/1958   2/1972

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND CHILL WARNING UNTIL 10 AM EST FRIDAY FOR VAZ007-009>020.
     WIND CHILL ADVISORY UNTIL 10 AM EST FRIDAY FOR VAZ022>024-
     032>035-043>047-058-059.
NC...WIND CHILL WARNING UNTIL 10 AM EST FRIDAY FOR NCZ001-002-018.
     WIND CHILL ADVISORY UNTIL 10 AM EST FRIDAY FOR NCZ003>006-019-
     020.
WV...WIND CHILL WARNING UNTIL 10 AM EST FRIDAY FOR WVZ042>044-507-
     508.
     WINTER STORM WARNING UNTIL 7 AM EST THIS MORNING FOR WVZ042-
     043-508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...KK
AVIATION...JH/RAB
CLIMATE...PH
Hazardous weather outlook, Feb 19, 3:40 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EST THU FEB 19 2015

WVZ042-043-508-200845-
MERCER-SUMMERS-WESTERN GREENBRIER-
340 AM EST THU FEB 19 2015

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

IN ADDITION...A STORM SYSTEM WILL THREATEN THE AREA WITH WINTRY
WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ044-507-200845-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MONROE-
EASTERN GREENBRIER-
340 AM EST THU FEB 19 2015

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

ANY ADDITIONAL SNOW ACCUMULATIONS WILL BE AROUND AN INCH OR LESS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

WIND CHILL WARNING.

IN ADDITION...A STORM SYSTEM WILL THREATEN THE AREA WITH WINTRY
WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-200845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
340 AM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

IN ADDITION...A STORM SYSTEM WILL THREATEN THE AREA WITH WINTRY
WEATHER MAINLY SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 18, 11:39 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EST WED FEB 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     SNOW             ELK CREEK               36.72N  81.18W
02/18/2015  M0.5 INCH        GRAYSON            VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1500880

RAB
Local storm report, Feb 19, 1:42 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 AM EST THU FEB 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             5 NNE BLACKSBURG        37.30N  80.38W
02/19/2015  M0.5 INCH        MONTGOMERY         VA   NWS EMPLOYEE

&&

EVENT NUMBER RNK1500881

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Bath

When
February 19, 4:00 AM EST to 10:00 AM EST
Where
Bath forecast zone
Reported by
AWOS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The AWOS at the Hot Springs Airport, Ingalls Field (KHSP), recorded wind chills below -20F, with a reading of -32F at 715 am EST.

Extreme Cold/Wind Chill, Roanoke

When
February 19, 4:30 AM EST to 10:30 AM EST
Where
Roanoke forecast zone
Reported by
Mesonet
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

A mesonet station 3NNW of Bent Mountain recorded a wind chill of -23F at 841 am EST.

Extreme Cold/Wind Chill, Pulaski

When
February 19, 5:00 AM EST to 9:30 AM EST
Where
Pulaski forecast zone
Reported by
Mesonet
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A mesonet station 2SW of Graysontown recorded a wind chill of -25F at 825 am EST while the Pulaski County/Dublin (PSK) Airport recorded a wind chill of -20F at 720 am EST.

Extreme Cold/Wind Chill, Tazewell

When
February 19, 5:00 AM EST to 9:30 AM EST
Where
Tazewell forecast zone
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Mesonet stations recorded wind chill readings of -24F 5SW of Claypool Hill, -24F 2ENE of Tazewell, and -23F 2S Richlands at 759 am EST, 840 am EST, and 735 am EST, respectively.

Extreme Cold/Wind Chill, Wythe

When
February 19, 5:00 AM EST to 9:00 AM EST
Where
Wythe forecast zone
Reported by
Mesonet
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A mesonet station recorded a wind chill of -22F 2E of the Marion/Wytheville Airport in extreme western Wythe county at 623 am EST.

Extreme Cold/Wind Chill, Carroll

When
February 19, 5:30 AM EST to 9:30 AM EST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

The AWOS at the Hillsville/Galax Airport (KHLX) recorded a wind chill of -25F at 815 am EST. A mesonet station 2N of Fancy Gap recorded a wind chill of -21F at 829 am EST.

Extreme Cold/Wind Chill, Montgomery

When
February 19, 6:00 AM EST to 9:00 AM EST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Mesonet stations across Blacksburg recorded wind chills of -25F and -23F at 747 am and 835 am EST, respectively. A mesonet station at Radford recorded a wind chill of -22F at 855 am EST.

Extreme Cold/Wind Chill, Smyth

When
February 19, 6:00 AM EST to 9:30 AM EST
Where
Smyth forecast zone
Reported by
AWOS
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The AWOS at the Marion/Wytheville Airport (KMKJ) recorded a wind chill of -24F at 835 am EST.

Extreme Cold/Wind Chill, Grayson

When
February 19, 6:00 AM EST to 8:00 AM EST
Where
Grayson forecast zone
Reported by
Mesonet
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A mesonet site near Elk Creek recorded a wind chill of -24F at 746 AM EST. Dangerously cold wind chills of -20F occurred across Grayson County during the morning of the 19th.

Extreme Cold/Wind Chill, Bland

When
February 19, 6:30 AM EST to 8:30 AM EST
Where
Bland forecast zone
Reported by
Mesonet
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

A mesonet station recorded a wind chill of -20F at 725 am EST.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564292, 564299, 564297, 564301, 564302, 564295, 564298, 564300, 564644, 564293.